Download our app in the AppStore now!

Download our app in the Play Store now!

View the Mobile Web Version of our app here!

You're seeing this message because you're using an older version of Internet Explorer that is unsupported on our website. Please use these links to upgrade to a modern web browser that fully supports our website and protects your computer from security risks.

Hide this message

FSU Tag Line
 

 

Bookmark and Share

From President Gibralter: The drug "Molly" linked to three student deaths on other campuses
09/06/2013

Dear Students:

During this past two weeks, student deaths at three different campuses (Plymouth State University, the University of New Hampshire, and the University of Virginia) have been linked to use of the drug “Molly,”  which refers to MDMA or Ecstasy in powder or crystalline form, usually implying a higher level of purity.  The most recent death occurred in Washington, D.C., where a 19 year-old University of Virginia honors student collapsed at a rave club, and died later (at 3 a.m. this past Sunday) at the hospital. While the official cause of death will not be determined until the results of the toxicology tests are known, all preliminary information gathered in the investigation points to the drug “Molly.”

An article in today’s Washington Post on this most recent death quoted the concerns of Joseph Moses, a special agent with the U.S. Drug Enforcement Administration, “the market is saturated with synthetic drugs, many coming from China, that can be bought online. ‘Molly for years has been the generally accepted street name for ecstasy,’ Moses said. ‘In the past, if you ordered up Molly, you got ecstasy. That’s no longer true.’”

The same article also cited DEA spokesman Rusty Payne who said “there have been spikes of overdose deaths across the country linked to these kinds of drugs. ‘A bad guy can put whatever they want on the packaging,’ Payne said. ‘Half the time, they’re throwing “Molly” on the label and they don’t know what the stuff is.’”

Often used at clubs, the drug acts as both a stimulant and a psychedelic. Because it is an uncontrolled substance there is no consistency in what it actually contains. You never know exactly what you’re ingesting and that is particularly dangerous if it is then combined with other drugs or alcohol. Side effects can include uncontrollable seizures, cardiac arrest, and coma. For more detailed information on the drug and its side effects go to http://ow.ly/owFp7.

This is not a new drug, and there have been reports about its use on this campus. The drug was mentioned by a member of the University Police during a luncheon that I convened earlier this week that included many of our community partners and representatives of several local law enforcement agencies, including the City of Frostburg Police, the City of Cumberland Police, the Maryland State Police, and the Allegany County Sheriff’s Office.  We will continue to work closely with these agencies to stem the possession and distribution of all illicit drugs reaching the campus. If you have any information about its use on campus, please call FSU police at (301) 687-4223 (non-emergency) or (301) 687-4222 (emergency).

Please view this situation as serious.  There can obviously be fatal consequences to ingesting substances that are unknown to you.  Three college students have died in the past two weeks. Please act responsibly and look out for each other. If you are concerned about your own or another’s drug use, please contact the Office of Counseling and Psychological Services at 301 687-4234. The Center is open Monday through Friday from 8 a.m. to 5 p.m. In addition, help is available 24 hours by calling the University Police at 301 687-4222; they will connect you to the counselor on duty.

 

Jonathan Gibralter, President

Frostburg State University 

For further information on this release, contact:

Office of News and Media Services
Frostburg State University
101 Braddock Road
Frostburg, MD  21532-2303

Telephone: 301-687-3171
Fax: 301-687-7589
E-mail: news@frostburg.edu